Virginia, 2015

Damaging Winds in Virginia, April 19, 2015

April 19, 2015 · NWS MRX · 3 events in 2 counties and zones

A front tracked through southwest Virginia on the 19th triggering thunderstorms in the evening hours. Trees were downed with the strongest storms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$17,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

A front tracked through southwest Virginia on the 19th triggering thunderstorms in the evening hours. Trees were downed with the strongest storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Apr 19, 8:26 PM EST, 1 hour 19 minutes earlier.

Area forecast discussion, Apr 19, 8:26 PM EST, 1 hour 19 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MORRISTOWN TN
926 PM EDT SUN APR 19 2015

.DISCUSSION...
A LINE OF STRONG TO SEVERE STORMS CONTINUES TO TRACK ACROSS THE
CENTRAL VALLEY LATE THIS EVENING...WITH DAMAGING WINDS REMAINING
THE PREDOMINANT THREAT WITHIN THE BOWING SEGMENTS. THIS LINE WILL
QUICKLY TRACK NORTH AND EAST THROUGH THE REGION WITHIN THE NEXT
COUPLE OF HOURS...AND SHOULD GENERALLY WEAKEN AS IT TRACKS INTO A
MORE STABLE ENVIRONMENT ACROSS FAR NE TN AND SW VA. SOME CLEARING
TO PARTIAL CLEARING WILL BRIEFLY OCCUR IN ITS WAKE BETWEEN
03-06Z...BEFORE ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS WILL
MOVE TOWARD THE CUMBERLAND PLATEAU AHEAD OF A COLD FRONT LATE
TONIGHT BETWEEN 06-09Z...AND MOVE ACROSS THE REGION DURING A 09-15Z
TIMEFRAME. THERE WILL BE ENOUGH ELEVATED INSTABLITY TO SUPPORT SOME
ORGANIZED LINES WHICH WILL BE CAPABLE OF LOCALIZED CONVECTIVE
DAMAGING WIND GUSTS WITHIN THE STRONGER BOWING SEGMENTS...AS WELL
AS LOCALLY HEAVY RAINFALL WITHIN THE MOIST BOUNDARY LAYER.

&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN             61  72  48  70 /  60  40  20  10
KNOXVILLE MCGHEE TYSON AIRPORT, TN  60  70  46  66 /  70  60  20  10
OAK RIDGE, TN                       60  69  46  67 /  70  60  20  10
TRI CITIES AIRPORT, TN              57  71  44  63 /  70  60  40  10

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&

AMP
Hazardous weather outlook, Apr 19, 3:04 PM EST, 6 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MORRISTOWN TN
404 PM EDT SUN APR 19 2015

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-202015-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
404 PM EDT SUN APR 19 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

...LOCALLY HEAVY RAINFALL...AND A RISK OF STRONG TO SEVERE
THUNDERSTORMS POSSIBLE THIS EVENING AND OVERNIGHT...

PERIODS OF MODERATE TO HEAVY RAINS ARE ANTICIPATED ALONG AND BEHIND A
WARM FRONT THAT IS MOVING NORTHEAST THROUGH THE REGION. DUE TO THE
VERY MOIST ENVIRONMENT IN PLACE...LOCALLY HEAVY RAINFALL IS
POSSIBLE. THE HEAVY RAINS MAY CAUSE LOCALIZED FLASH FLOODING OF
AREA ROADWAYS...SMALL STREAMS...AND PONDING OF WATER ACROSS LOW-
LYING AREAS.

THE THREAT OF THUNDERSTORMS WILL INCREASE THIS EVENING AND
OVERNIGHT AS A WEAK COLD FRONT TRACKS TOWARD THE REGION. LOCALLY
STRONG TO SEVERE STORMS ARE POSSIBLE...WITH THE MAIN THREATS EXPECTED
TO BE ISOLATED DAMAGING DOWNBURSTS WINDS AND HAIL UP TO QUARTER
SIZE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

THE THREAT FOR SHOWERS AND THUNDERSTORMS CONTINUES INTO MONDAY.
THE CHANCE OF SEVERE STORMS REMAINS LOW...BUT STRONG STORMS AND AN
ISOLATED SEVERE ARE POSSIBLE MONDAY AFTERNOON AND EVENING...WITH
THE HIGHEST CHANCES BEING IN FAR NORTHEAST TENNESSEE INTO
SOUTHWEST VIRGINIA. DAMAGING WINDS...LOCALLY HEAVY RAIN...AND
QUARTER SIZED HAIL COULD OCCUR WITH THE STRONGEST STORMS.

.SPOTTER INFORMATION STATEMENT...

LOCALIZED SPOTTER ACTIVATION MAY BE REQUESTED FOR SUNDAY AND MONDAY
AFTERNOON AND EVENING.

In the hours before

Special weather statement, Apr 19, 9:00 PM EST, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1000 PM EDT SUN APR 19 2015

VAZ001-002-005-200245-
SCOTT VA-WISE VA-LEE VA-
1000 PM EDT SUN APR 19 2015

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN WISE...WESTERN SCOTT AND
LEE COUNTIES AND THE CITY OF NORTON UNTIL 1045 PM EDT...

AT 1000 PM EDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 10 MILES NORTHWEST OF
JONESVILLE TO NEAR SNEEDVILLE...AND MOVING NORTHEAST AT 45 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
NORTON...JONESVILLE...BIG STONE GAP...PENNINGTON GAP...APPALACHIA...
POUND...ST. CHARLES...DUFFIELD...CLINCHPORT...DRYDEN...
PATTONSVILLE...PARDEE...ROSE HILL AND JASPER.

LAT...LON 3660 8263 3660 8330 3671 8332 3674 8314
      3678 8313 3685 8307 3685 8301 3689 8288
      3693 8286 3698 8287 3701 8283 3703 8275
      3705 8272 3712 8272 3717 8261
TIME...MOT...LOC 0200Z 239DEG 39KT 3679 8326 3660 8322

17
Local storm report, Apr 19, 9:03 PM EST, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1003 PM EDT SUN APR 19 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0915 PM     TSTM WND DMG     MAYNARDVILLE            36.25N 83.81W
04/19/2015                   UNION              TN   911 CALL CENTER

            A FEW TREES AND POWER LINES DOWN ACROSS UNION COUNTY

&&

AMP
Special weather statement, Apr 19, 9:11 PM EST, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1011 PM EDT SUN APR 19 2015

TNZ016-040>045-200300-
COCKE SMOKY MOUNTAINS TN-WASHINGTON TN-NORTHWEST COCKE TN-HAWKINS TN-
SOUTHEAST GREENE TN-UNICOI TN-NORTHWEST GREENE TN-
1011 PM EDT SUN APR 19 2015

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL COCKE...SOUTHERN
WASHINGTON...SOUTHWESTERN HAWKINS...UNICOI...GREENE AND SOUTHWESTERN
CARTER COUNTIES UNTIL 1100 PM EDT...

AT 1010 PM EDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 9 MILES WEST OF GREENEVILLE
TO 25 MILES SOUTHEAST OF PARROTTSVILLE...AND MOVING EAST AT 45 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
GREENEVILLE...ERWIN...TUSCULUM...BANNER HILL...UNICOI...MOSHEIM...
LIBERTY...EMBREEVILLE...CEDAR CREEK...CAMP CREEK...CHUCKY...LIMESTONE
COVE...ROUND MOUNTAIN...CANEY BRANCH...LIMESTONE...ROCKY FORK AND
MOHAWK.

LAT...LON 3613 8225 3614 8229 3611 8237 3601 8246
      3595 8256 3597 8261 3601 8261 3603 8259
      3607 8264 3600 8278 3593 8281 3595 8285
      3595 8290 3593 8292 3588 8290 3580 8296
      3625 8307 3622 8226 3615 8222
TIME...MOT...LOC 0210Z 255DEG 39KT 3620 8298 3569 8286

17
Local storm report, Apr 19, 9:24 PM EST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1024 PM EDT SUN APR 19 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1011 PM     TSTM WND DMG     ROGERSVILLE             36.41N 83.01W
04/19/2015                   HAWKINS            TN   911 CALL CENTER

            A FEW TREES AND POWER LINES DOWN IN ROGERSVILLE.

&&

AMP
Local storm report, Apr 19, 9:32 PM EST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1032 PM EDT SUN APR 19 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1028 PM     TSTM WND DMG     BAILEYTON               36.33N 82.83W
04/19/2015                   GREENE             TN   911 CALL CENTER

            TREES AND POWER LINES DOWN ACROSS GREENE COUNTY.

&&

AMP
Special weather statement, Apr 19, 9:44 PM EST, 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1044 PM EDT SUN APR 19 2015

TNZ017-018-044>047-VAZ005-200330-
WASHINGTON TN-JOHNSON TN-SULLIVAN TN-SOUTHEAST CARTER TN-
NORTHWEST CARTER TN-UNICOI TN-SCOTT VA-
1044 PM EDT SUN APR 19 2015

...SIGNIFICANT WEATHER ADVISORY FOR JOHNSON...EASTERN WASHINGTON...
UNICOI...CARTER...SULLIVAN...SOUTHWESTERN WASHINGTON...SOUTHEASTERN
SCOTT COUNTIES AND THE CITY OF BRISTOL UNTIL 1130 PM EDT...

AT 1043 PM EDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR KINGSPORT TO NEAR
BANNER HILL...AND MOVING EAST AT 45 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
JOHNSON CITY...KINGSPORT...ELIZABETHTON...ERWIN...MOUNTAIN CITY...
BRISTOL TN...BRISTOL...JONESBOROUGH...MIDWAY...SPURGEON...OAK
GROVE...COLONIAL HEIGHTS...WALNUT HILL...CENTRAL...HAMPTON...BANNER
HILL...PINE CREST...GRAY...UNICOI AND BLUFF CITY.

LAT...LON 3653 8171 3647 8170 3641 8174 3634 8171
      3636 8179 3634 8185 3630 8191 3612 8203
      3610 8208 3611 8213 3615 8215 3616 8222
      3613 8225 3611 8237 3602 8245 3603 8252
      3663 8253 3665 8231 3660 8229 3661 8166
TIME...MOT...LOC 0243Z 271DEG 40KT 3656 8246 3610 8246

17

The radar

The Knoxville radar (KMRX), 90 km away, was scanning. The volume nearest the first event began at 02:46 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Scott

When
April 19, 9:45 PM EST to 10:15 PM EST
Where
Scott County, Gate City
Measured
55 kt (63 mph) estimated gust
Property damage
$10,000
Reported by
State Official
Coordinates
36.630, -82.580

Dispatch personnel reported numerous trees downed by thunderstorm wind across the southern portions of the county.

Thunderstorm Wind, Washington

When
April 19, 10:35 PM EST to 10:55 PM EST
Where
Washington County, Damascus
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
36.630, -81.780

Emergency management personnel reported a couple of trees downed by thunderstorm wind in Damascus.

Thunderstorm Wind, Washington

When
April 19, 10:35 PM EST to 10:45 PM EST
Where
Washington County, Glade Spg
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
36.780, -81.780

Emergency manager personnel reported a tree downed by thunderstorm wind in Glade Spring.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2015Every state in 2015This day in weather historyWarnings in Virginia, April 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 566582, 566583, 566584.